Test help please

Hi, I am 54 female was diagnosed hypo 6 years ago as Hypo (results tsh 9.65 t4 11.6) positive antibodies >1000. Not been told about Hashimotos at all but from info on here I think that means I have it. Also have Crohn's, & interstitial cystitis, only other med amitriptyline 30 mg per night for bladder. Have been feeling rubbishy since diagnosed and can't up from 50mg levo without feeling ill.  GP thinks it's working against amitriptyline.  Although in range (tsh 2.91 t4 17.8) still feel tired, shakes, palpatations, high blood pressure, foggy, bloated.  Going back this week to ask about a retest, gather I need t3 test, another anitibody test? Can you give me any other advice - went back in December and she wouldn't retest then as due this April.  I just want to go armed as am so fed up feeling like this.  Thank you in advance. 

12 Replies

oldestnewest
  • Hi dollyduck,

    from what I read on here your tsh may be too high as it should be no greater than 1. But can you post again with the results of all your tests including the ranges? Then more experienced posters will be able to interpret them. As you have Crohn's it sounds like you may not be absorbing the vitamin and minerals you need. Especially those that help to make thyroid hormone. You should also have your B12, ferritin, folate and vitamin D tested as they may be low too, especially with your Crohn's condition. I don't know anything about the amitriptyline though sorry.

    I too have hashi's and have just started a gluten free diet as that is thought to reduce the antibodies and therefore the attacks. I don't know how that would affect your Crohn's though so you may need to discuss this with your doctor.

    Have you read all about the thyroid and Hashimoto's on the mother site? It is packed with so much useful info. If you look on Thyroid UK it's all there.

    Other people will soon answer you better than I. so good luck :)

  • Thank you so much I will look at the mother site and definetly discuss the other tests with my GP.  On looking through my test results my Tsh has never been under 1 - they are as follows.  

    The range for tsh is 0.25 - 5.00 and for FT4  9-23

    Untreated I was TSH 9.65 FT4 11.6 antibodies positive >1000

    For the next 3 tests I took my levo on test day (I didn't know any better) so these results are probably out anyway

    On 50 levo. Tsh 3.01. ft4 16.00

    On 75 levo Tsh  2.48 ft4 16.5

    On 75 levo Tsh 1.26  FT4 17.3    

    Above while taking amitriptyline 40, the cut down to 30 for last test as was told these interfere with levo.  Future tests were done without taking levo before test so hopefully they are more accurate 

    On 50 levo (cut down as felt so rough) 

    Tsh 2.24 Ft4 15.5

    Tsh 1.36 ft4 15.9 (had increased to 50 then 75 alternate days but felt rough so decreased back down to 50 and have remained on 50 with following yearly results

    TSh 1.41 Ft4 13.00

    Tsh 2.91 FT4 14.1

    Tsh 3.3 Ft4 16.00

    Tsh 2.91 Ft4 17.8. All on amitriptyline 30.  Although result looked better on 75/50 I felt ill.  GP says levo makes amitriptyline work harder, amitriptyline is good for my pain and I can't function without it.  Any ideas or help would be greatly appreciated.my GP says I'm normal. If only I felt normal.  Thank you so much.

  • You may want to send a private message to Louise worvill and ask her to send you the pulse article, question six has information about the best results your doctor should be aiming for. Your t3 is very important as that is the active hormone your cells need. So get that tested. Do it privately if he won't. Good luck :-)

  • Louise needs an email address to send articles to members as attachments. So, the best thing to do is to email Louise with your request so she can reply to the email :

    louise.warvill@thyroiduk.org

  • Thank you - sent email to Louise.  I had no idea about T3, and will do as you say and get it tested.  so grateful to this site, and your help X

  • For information on interactions between amitriptyline and levothyroxine :

    drugs.com/drug-interactions...

    (Synthroid is a brand name for levothyroxine used in the USA.)

    Palpitations and sinus tachycardia (very fast heart rate) are known side effects of amitriptyline. Levo can make those side effects worse. In other words it is the amitriptyline which is the problem, not the levo.

    ---------------------------------------

    If you were hypothyroid for years before diagnosis it can take a long time to get better.

    One effect of hypothyroidism is to reduce stomach acid (hypochlorhydria or achlorhydria). With low or absent stomach acid the body can't break down food and extract nutrients very well. The result is that many hypothyroid people can be extremely low in vitamins and minerals. The most vital ones for good thyroid function and being able to metabolise thyroid meds are Vitamin B12, folate, vitamin D, ferritin and iron.

    Ask your doctor for blood tests to check your levels. Once the results are available ask for a copy of them including the reference ranges and post them on the forum in a new question. We can offer suggestions for supplements to help.

    Please note I am not medically qualified. Please do your own research before following any of my suggestions.

  • Thank you - it all makes sense.  I will definately post them once done.  

  • Dollyduck,

    Most people need TSH around 1.0 to feel well.  It sounds as though your GP would be willing to increase dose but you can't raise above 50mcg without feeling unwell since you were prescribed Amitryptaline.  Could your GP prescribe an alternative to Amitryptaline so you could try 75mcg Levothyroxine?

    Ask for your ferritin to be checked too.  Low iron can make it difficult to tolerate Levothyroxine dose increases.

    _________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks for your reply.  GP has tried lots of alternatives to the amitriptyline but it's the only one which blocks the pain. You are right when I have tried to increase levo I can't because I feel to ill.   I have tried coming off them but can't function.  I am going to see her with more knowledge thanks to this site.  The only thing is which I don't understand is why do we feel better with a result near 1 when the test range is 0.5 to 5.00?  you would think in the middle would be spot on.  Sorry if I sound thick. 

  • Dollyduck,

    You don't sound thick.

    It's not the TSH which makes one feel ill or well.  TSH is a pituitary hormone which responds to T4 and T3 hormone levels.  TSH rises when the pituitary gland detects insufficient T4 and T3, and TSH drops when sufficient T4 and T3 is detected.  It's insufficient T4 or T3 which makes us feel ill, although too much can be worse.

    Have a read of this link  thyroiduk.org.uk/tuk/about_...

    _______________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you so much - that makes sense! I will read the link xx

  • It sounds like you may not be able to convert the t4 in levothyroxine into the t3 that every cell in your body needs 

    This could be because ferritin,folate,b12 or vit d3 are low so you need them tested along with free t3

    You need to consider removing gluten from your diet 

You may also like...